Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 65, NWS Riverton, WY

September 24, 2005Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Sep 24, 2005, 11:27 PM MDT for Fremont County, Wyoming. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2005, 11:27 PM MDT (05:27 UTC)
Expired
Sep 24, 2005, 11:48 PM MDT
In force
21 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 18 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 5.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2005-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2005-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 250527
SVRRIW
WYC013-250615-
/O.NEW.KRIW.SV.W.0065.050925T0527Z-050925T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1127 PM MDT SAT SEP 24 2005

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FREMONT COUNTY IN CENTRAL WYOMING
  THIS INCLUDES THE CITIES OF...RIVERTON...LANDER

* UNTIL 1215 AM MDT

* AT 1123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LANDER...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUDSON BY 1135 PM MDT
  ARAPAHOE BY 1150 PM MDT
  RIVERTON BY 1155 PM MDT
  U.S. HWY 26 MILE MARKER 110 BY 1205 AM MDT
  STATE HWY 134 MILE MARKER 10 BY 1210 AM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4285 10891 4274 10871 4306 10817 4326 10851

$$

C. BAKER
1 follow-up statement
000 
WWUS55 KRIW 250548
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1148 PM MDT SAT SEP 24 2005

WYC013-250558-
/O.CAN.KRIW.SV.W.0065.000000T0000Z-050925T0615Z/
FREMONT WY-
1148 PM MDT SAT SEP 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FREMONT COUNTY IS
CANCELLED...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4285 10891 4274 10871 4306 10817 4326 10851

$$

C. BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:50 PM MDT, 8 hours 37 minutes earlier.

Area forecast discussion, Sep 24, 2:50 PM MDT, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
250 PM MDT SAT SEP 24 2005

.SHORT TERM...TONIGHT THROUGH TUESDAY
CLOUDY AND COOL OVER ALL BUT THE SOUTH/SOUTHWEST PART OF CWA.
CONVECTION FIRING ALONG AND SOUTHWEST OF THE FRONTAL BOUNDARY. UPPER
TROF SPINNING IN IDAHO AND HAS ELONGATED TODAY. NOSE OF UPPER JET
INTO SRN UTAH NOW AND THIS WILL AID EVENING CONVECTION OVER THE CWA.
STORMS TO BE ELEVATED OVER THE FRONTAL BOUNDARY AS WELL SO HAVE
INCLUDED ISOLD TS IN ALL AREAS. HAVE WENT WITH SCT POPS MOST AREAS
WITH HIGHER VALUES MTS TONIGHT. UPPER TROF SLOWLY MOVES ACROSS WY
SUNDAY. HAVE ADJUSTED POPS FOR TIMING OF TROF. LITTLE WARMER DAY
SUNDAY AS SOME SUNSHINE SHOULD OCCUR MOST AREAS IN THE PM. TROF
DEPARTS SUN EVE WITH CLEARING AND COLD NT. LOWERED MIN TEMPS FOR MON
A.M. WITH FROST A GOOD BET MANY VALLEYS. MONDAY LOOKS DRY AND WARMER
AS WEAK RIDGE MOVES OVER THE AREA. WX SYSTEM PROGD TO DROP SE FROM
CANADA INTO NRN ROCKIES TUE. SOME QUESTION ABOUT UPPER CIRCULATION
AROUND CALIF AND ITS IMPACT TO THE OVERALL WX SCHEME TUE. NAM/GFS/EC
ALL WISH TO BRING IT NE INTO SW U.S. WITH MOISTURE SPREADING INTO THE
STATE. GOING FORECAST FOR MON NT AND TUE WAS LEFT UNCHANGED WITH A
LOW CHANCE OF PCPN TUE OVER MOST AREAS. MILD HIGHS ON TUE WITH BREEZY
AREAS IN THE AFTERNOON.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...
NOT A LOT OF CHANGES TO EXTENDED FORECAST AT THIS TIME WITH QUITE A
SPREAD ON MEDIUM RANGE GUIDANCE. THE CUT OFF LOW THAT FORMS OFF WEST
COAST OF CA LATE THIS WEEKEND WILL BE MAIN QUESTION AS TO ITS
POSITION AND ASSOCIATED WEATHER BY THE MIDDLE OF WEEK. NORTHERN
STREAM SYSTEM DROPS SOUTHEAST THROUGH AREA TUESDAY FOR CONTINUED RISK
FOR PRECIP. IN RESPONSE TO THIS NORTHERN STREAM SYSTEM...THE GFS ALSO
PULLS CUT OFF LOW NORTHEAST TOWARD AREA THROUGH THURSDAY. THIS IS A
CHANGE FROM PREVIOUS GUIDANCE AND IS NOT SUPPORTED BY ECMWF WHICH
KEEPS UPPER LOW WELL SOUTHWEST OF AREA WITH RIDGING ACROSS WY.
ENSEMBLE GUIDANCE SPLIT BETWEEN THESE SOLUTIONS. HAVE THEREFORE
FOLLOWED ECMWF GUIDANCE AND KEPT FORECAST DRY THROUGH END OF WEEK...
BUT EVOLUTION OF UPPER LOW WILL HAVE TO BE WATCHED ON LATER SHIFTS.
LOW GRADE PRECIP CHANCES INTRODUCED BY SATURDAY WITH DEEPER NORTHERN
STREAM TROUGH EXPECTED TO APPROACH. TEMPERATURES EXPECTED TO BE NOT
TOO FAR FROM NORMAL VALUES THROUGH PERIOD.

 &&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...FRIEDERS
Hazardous weather outlook, Sep 24, 1:57 PM MDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
157 PM MDT SAT SEP 24 2005

WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
157 PM MDT SAT SEP 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR THE REST OF TODAY AND TONIGHT.
SNOW WILL OCCUR IN THE MOUNTAIN ELEVATIONS ABOVE 8000 FEET WHERE 1
TO 3 INCHES ARE EXPECTED...ESPECIALLY IN AREAS OF THUNDER SNOW.
PEOPLE WITH OUTDOOR INTERESTS SHOULD BE PREPARED FOR WET AND COLD
CONDITIONS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME SHOWERS AND AFTERNOON THUNDERSTORMS WILL BE POSSIBLE SUNDAY IN
CENTRAL WYOMING. THE FAR WEST AND SOUTHWEST PORTION OF THE STATE WILL
BE MOSTLY DRY. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY RAIN OR SNOW AMOUNTS.

TRIW

In the hours before

Local storm report, Sep 24, 11:05 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1105 PM MDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     HAIL             RIVERTON                43.04N 108.42W
09/24/2005  1.75 INCH        FREMONT            WY   TRAINED SPOTTER

            NUMEROUS REPORTS OF PENNY TO GOLFBALL SIZE HAIL REPORTED

&&

FRIEDERS

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 6:09 PM MDTSevere Thunderstorm WarningRIWFremont36 min
Sep 24, 10:59 PM MDTSevere Thunderstorm WarningRIWFremont31 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.